recovery from drug abuseChoosing to quit opiates is one of the best decisions you can make when you’ve allowed them to become a significant part of your life. It can be a daunting task, however, and it can turn out to be extremely challenging to overcome some symptoms. The exact list of problematic factors is going to vary from one person to another, but the general idea is the same across the board: you’ll be in a lot of physical and emotional distress.

Familiarizing yourself with the typical opiate withdrawal timeline in advance is an important first step. While it won’t minimize any of the negative symptoms, it will at least make the transitional period easier by letting you know what’s coming up ahead.

Immediate Effects (5-7 days)

The first withdrawal effects begin about half a day in and can last anywhere from a few days to a week in most people. They are also the most physically pronounced ones, featuring symptoms like nausea, the constant desire to vomit, cramps in various parts of the body, and a depressed state of mind.

This is also, unsurprisingly, the point where most people tend to give up, as they find the short-term solution of getting another dose preferable to enduring the barrage of symptoms for even a couple of days.

Short-term Physical Effects (2-3 weeks)

Once you’re through the initial hell, things tend to normalize, and the situation becomes much more manageable. You’ll still have to deal with various negative symptoms, but they tend to be easier to adapt to, and being prepared for them can make a huge difference. You’ll probably get instances of chills running down your spine, as well as a tingling sensation across the whole body.

Cramps will likely persist at this stage, so make sure to include some good management techniques for them in your daily routine if you want to make the process easier on yourself.

Long-term Mental Effects (1-2 months)

The final stage of opiate withdrawal can last for about two months, and while most physical symptoms should have vanished by this point, this is where you will truly have to stand up to yourself. Even though you’ve managed to address the physical cravings of your body, your mind is still missing an important habit that used to be an integral part of your routine, and this will reflect on your mood severely.

Be prepared for many restless nights – melatonin can help – and a constant feeling of anxiety. The mental cravings you’ll go through will be strongest at this point, and you’ll be at a high risk of relapsing if you don’t occupy your mind with something productive on a daily basis.

There is a silver lining though – this is also the stage where you are the least alone because what you’re going through right now is actually not that different from the withdrawals for many other types of drugs. Even smokers go through similar periods, although admittedly in a lighter capacity. The point is if you’re feeling lost and confused, don’t reach out to the drug that started it all as a way out – remember that there are plenty of people out there who can support you – and they need your support as well.

Leave a Reply

Your email address will not be published. Required fields are marked *

*
*